Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 76, NWS Birmingham, AL

November 30, 2010Fayette County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 30, 2010, 6:02 AM CST for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2010, 6:02 AM CST (12:02 UTC)
Expired
Nov 30, 2010, 6:30 AM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 6:20 AM CSTTSTM WND GST 601 Ssw Cordova, ALCAR BLOWN OFF THE ROAD AT THE CORDOVA EXIT ON CORRIDOR X. WINDS ESTIMATED FROM 60-70 MPH.
Nov 30, 6:30 AM CSTTSTM WND DMGWiley, ALLARGE HARDWOOD DOWNED ON WALLACE FERRY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 3:49 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WFUS54 KBMX 301202
TORBMX
ALC057-125-127-301230-
/O.NEW.KBMX.TO.W.0076.101130T1202Z-101130T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CST TUE NOV 30 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EAST CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHEASTERN WALKER COUNTY IN CENTRAL ALABAMA...

* UNTIL 630 AM CST

* AT 600 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
  WAS LOCATED 7 MILES WEST OF BANKHEAD LOCK AND DAM...OR 16 MILES
  NORTH OF HOLT...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORDOVA...DORA...SUMITON...OAKMAN...GORGAS...GORGAS STEAM PLANT...
  PARRISH...BURNWELL...BELOIT AND ROCKY HOLLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3377 8701 3363 8713 3360 8720 3355 8721
      3353 8726 3351 8725 3349 8729 3350 8732
      3348 8734 3346 8732 3339 8742 3350 8756
      3361 8750 3383 8730
TIME...MOT...LOC 1203Z 221DEG 50KT 3350 8744

$$
1 follow-up statement
544 
WWUS54 KBMX 301214
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 AM CST TUE NOV 30 2010

ALC057-301224-
/O.CAN.KBMX.TO.W.0076.000000T0000Z-101130T1230Z/
FAYETTE AL-
614 AM CST TUE NOV 30 2010

...THE TORNADO WARNING FOR EXTREME EAST CENTRAL FAYETTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3377 8701 3363 8713 3360 8720 3355 8721
      3353 8727 3351 8726 3351 8728 3349 8729
      3350 8732 3348 8734 3346 8732 3339 8742
      3347 8752 3361 8742 3383 8730
TIME...MOT...LOC 1214Z 221DEG 50KT 3362 8732

$$

ALC125-127-301230-
/O.CON.KBMX.TO.W.0076.000000T0000Z-101130T1230Z/
TUSCALOOSA AL-WALKER AL-
614 AM CST TUE NOV 30 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WALKER AND
NORTH CENTRAL TUSCALOOSA COUNTIES UNTIL 630 AM CST...

AT 612 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES SOUTHWEST OF GORGAS...OR 14 MILES SOUTHWEST
OF CORDOVA...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  CORDOVA...DORA...SUMITON...GORGAS...GORGAS STEAM PLANT...PARRISH...
  BURNWELL...BELOIT...ROCKY HOLLOW AND GOODSPRINGS.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3377 8701 3363 8713 3360 8720 3355 8721
      3353 8727 3351 8726 3351 8728 3349 8729
      3350 8732 3348 8734 3346 8732 3339 8742
      3347 8752 3361 8742 3383 8730
TIME...MOT...LOC 1214Z 221DEG 50KT 3362 8732

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 30, 3:19 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 30, 3:19 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CST TUE NOV 30 2010

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

AS OF 830Z...THE SEVERE WEATHER SETUP REMAINS IN PLACE FOR MOST OF
CENTRAL ALABAMA THIS MORNING...AS WE ARE CONTINUING TO SEE CYCLES
FROM QLCS LINES TO DISCRETE SUPERCELLS ACROSS WESTERN ALABAMA.
SURFACE ANALYSIS INDICATES THAT A SECONDARY WARM FRONT WITH
DEWPOINTS APPROACHING 70 DEGREES RUNS FROM MERIDIAN MS EASTWARD TO
DEMOPOLIS...SOUTH SOUTHEASTWARD TO THE FLORIDA PANHANDLE. THE WARM
FRONT WILL CONTINUE TO SLOWLY MOVE NORTHWARD THROUGH THE EARLY
MORNING HOURS...AND WE WILL CONTINUE TO MONITOR AREAS BEHIND THE
WARM FRONT FOR MORE INDIVIDUAL SUPERCELLS TO FORM. LOOKING AT THE
SPECIAL 6Z SOUNDING...CAPE VALUES ARE LOW...BUT SHEAR VALUES
REMAIN HIGH...WITH 0-3 KM SRH VALUES OVER 500...AND 0-6 KM BULK
SHEAR VALUES WELL OVER 50 KNOTS. THE LIFTING FROM THE FRONT ALONE
AND THE STRONG SHEAR WILL BE ENOUGH TO MAXIMIZE EVEN THE LOW CAPE
ENVIRONMENT THAT IS CURRENTLY OVER CENTRAL ALABAMA...AND THE
THREAT WILL CONTINUE ACROSS THE STATE INTO THE MORNING
HOURS...CONTINUING TO THE EAST DURING THE EARLY AFTERNOON HOURS. THE
MAIN THREATS AT THIS TIME CONTINUE TO BE STRONG DAMAGING WINDS UP
TO 70 MPH AND ISOLATED TORNADOES ACROSS THE CENTRAL PORTION OF THE
STATE...WITH A HIGHER CHANCE OF TORNADOES ACROSS THE WEST AND
SOUTHWEST IN THE MOST UNSTABLE REGION BEHIND THE WARM FRONT. THE
THREAT WILL ALSO EXIST FOR TRAINING SUPERCELLS TO MOVE OVER THE
SAME GENERAL LOCATIONS MORE THAN ONCE ACROSS THOSE AREAS.

ONCE THE FRONT CLEARS THE AREA TODAY...WE WILL EXPECT COLDER
TEMPERATURES FOR WEDNESDAY...BUT NOTHING TOO UNSEASONABLE.
TEMPERATURES WILL REMAIN IN THE UPPER 50S TO LOWER 60S FOR HIGHS
THROUGH THE WEEKEND...WITH A CHANCE OF SHOWERS COMING INTO THE
PICTURE FOR SATURDAY AND SUNDAY WITH AN APPROACHING SHORTWAVE.

56/GOGGINS

&&

.AVIATION...06Z TAF DISCUSSION.

IFR/MVFR CEILINGS THROUGH TOMORROW AS DEEP MOISTURE LIFTS NORTHWARD
FROM THE GULF AHEAD OF ADVANCING STRONG STORM SYSTEM. SOME
INTERMITTENT SHOWERS FOR THE NEXT COUPLE OF HOURS THEN HEAVIER
SHOWERS AND THUNDERSTORMS WILL ENTER INTO WEST CENTRAL ALABAMA AND
APPROACH TCL. THE COLD FRONT IS EXPECTED TO REACH WESTERN ALABAMA
AROUND 11Z AND PUSH EAST OF MGM/TOI AROUND MID AFTERNOON. SOME 00Z
GUIDANCE NOW SHOWS LINGERING HEAVY RAINFALL NEAR TOI THROUGH
ROUGHLY 03Z.

WINDS WILL SHIFT FROM SOUTHEASTERLY TO SOUTHERLY OVER THE NEXT FEW
HOURS AT 10 TO 12 KTS WITH SOME GUSTS OF 20 KTS POSSIBLE
OVERNIGHT. WINDS BECOMING NORTHWEST AT 10 KTS AFTER FROPA.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  30  46  23  54 / 100  30   0   0  10
ANNISTON    64  31  46  27  54 / 100  40   0   0   0
BIRMINGHAM  64  30  49  30  55 / 100  20   0   0   0
TUSCALOOSA  67  32  53  28  57 /  80  20   0   0   0
CALERA      66  31  50  30  55 / 100  20   0   0   0
AUBURN      64  30  49  25  55 / 100  60   0   0   0
MONTGOMERY  67  32  52  30  58 / 100  40   0   0   0
TROY        68  32  51  25  58 / 100  60   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56
Hazardous weather outlook, Nov 30, 5:28 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CST TUE NOV 30 2010

ALZ011>015-017>050-011230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
528 AM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE FOR MUCH OF
CENTRAL ALABAMA THROUGH THIS AFTERNOON. A COLD FRONT WILL SLOWLY
MOVE FROM WEST TO EAST ACROSS THE AREA ENDING THE SEVERE WEATHER
THREAT.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WITH RAIN
AMOUNTS OF 1 TO 3 INCHES EXPECTED AS THE FRONT MOVES THROUGH.
ISOLATED LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING ESPECIALLY IN
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NECESSARY
THROUGH THIS AFTERNOON.

75/LINHARES

In the hours before

Local storm report, Nov 30, 2:17 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND DMG     1 WSW MILLPORT          33.56N 88.09W
11/30/2010                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN ALONG WELCH
            ST...POSSIBLE TORNADO.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 11:44 PM CSTTornado WarningBMXLamar, Pickens26 min
Nov 30, 12:06 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion39 min
Nov 30, 12:43 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston47 min
Nov 30, 12:56 AM CSTFlash Flood WarningBMXLamar3 hr
Nov 30, 1:24 AM CSTTornado WarningBMXLamar, Pickens36 min
Nov 30, 1:42 AM CSTAreal Flood AdvisoryBMXFayette, Marion3 hr
Nov 30, 2:09 AM CSTAreal Flood AdvisoryBMXWinston111 min
Nov 30, 2:28 AM CSTTornado WarningBMXPickens32 min
Nov 30, 2:33 AM CSTTornado WarningBMXPickens42 min
Nov 30, 2:53 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa52 min
Nov 30, 3:06 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa39 min
Nov 30, 3:29 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 3:38 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker52 min
Nov 30, 4:15 AM CSTTornado WarningBMXWinston13 min
Nov 30, 4:25 AM CSTTornado WarningBMXWalker8 min
Nov 30, 4:39 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter51 min
Nov 30, 4:43 AM CSTTornado WarningBMXGreene, Pickens, Sumter32 min
Nov 30, 5:04 AM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker26 min
Nov 30, 5:32 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa43 min
Nov 30, 5:41 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Nov 30, 5:44 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 6:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, Tuscaloosa, Walker42 min
Nov 30, 6:55 AM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby, Tuscaloosa50 min
Nov 30, 7:41 AM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby, Talladega49 min
Nov 30, 7:59 AM CSTTornado WarningBMXBibb, Chilton, Perry, Shelby46 min
Nov 30, 8:04 AM CSTSevere Thunderstorm WarningBMXDallas41 min
Nov 30, 8:24 AM CSTTornado WarningBMXDallas36 min
Nov 30, 8:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Etowah, St. Clair, Shelby and 1 more48 min
Nov 30, 8:42 AM CSTTornado WarningBMXShelby15 min
Nov 30, 8:49 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas41 min
Nov 30, 8:54 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah51 min
Nov 30, 9:13 AM CSTTornado WarningBMXAutauga, Chilton20 min
Nov 30, 9:16 AM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Etowah, St. Clair, Talladega44 min
Nov 30, 9:29 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Dallas, Elmore, Lowndes46 min
Nov 30, 9:35 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah25 min
Nov 30, 9:45 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph, Talladega45 min
Nov 30, 9:45 AM CSTTornado WarningBMXChilton, Coosa30 min
Nov 30, 10:00 AM CSTSevere Thunderstorm WarningBMXCherokee30 min
Nov 30, 10:08 AM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Lowndes, Montgomery, Tallapoosa52 min
Nov 30, 10:13 AM CSTTornado WarningBMXClay32 min
Nov 30, 10:20 AM CSTTornado WarningBMXElmore25 min
Nov 30, 10:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph63 min
Nov 30, 10:42 AM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa20 min
Nov 30, 10:54 AM CSTSevere Thunderstorm WarningBMXChambers, Elmore, Lee, Tallapoosa51 min
Nov 30, 11:28 AM CSTSevere Thunderstorm WarningBMXCleburne, Randolph32 min
Nov 30, 11:46 AM CSTSevere Thunderstorm WarningBMXChambers29 min
Nov 30, 11:57 AM CSTSevere Thunderstorm WarningBMXBullock, Pike48 min
Nov 30, 12:16 PM CSTTornado WarningBMXBullock, Pike44 min
Nov 30, 12:37 PM CSTSevere Thunderstorm WarningBMXLee, Russell38 min
Nov 30, 1:16 PM CSTSevere Thunderstorm WarningBMXLee, Russell14 min
Nov 30, 1:29 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell46 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.